Category: 

What Are the Signs of Heroin Withdrawal?

Heroin withdrawal symptoms may include insomnia.
Article Details
  • Written By: Felicia Dye
  • Edited By: C. Wilborn
  • Last Modified Date: 27 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A 2003 blackout affected 50 million people in North America and had an economic impact of about $10 billion USD.  more...

April 23 ,  :  William Shakespeare was born and died. (1564, 1616)  more...

Heroin, an opiate, is a highly addictive drug that depresses the central nervous system. Attempts to stop using the drug generally result in physical withdrawal. Some heroin withdrawals symptoms, such as insomnia and goose bumps, may be considered mild. Other symptoms, such as muscle pain and cramping, may be considered severe.

Snorting, injecting, and smoking are all common methods of consuming heroin. Many users believe that some methods make the drug less addictive. Many of them may also have expectations that ending their habits will be easier if they have engaged in a certain consumption method. This is a theory that users are likely to find disappointing, because most people will experience heroin withdrawal symptoms no matter how the drug was taken.

Over time, the body tends to develop increasing tolerance to heroin and changes may occur in the brain. This means that a person needs increasing amounts of the drug to appease his addiction. The first heroin withdrawal symptoms can begin within a few hours of the last dose because the body has adapted to the substance. Major withdrawal symptoms generally occur if a user goes two to three days without using the drug.

Ad

Restlessness may be one of the first signs that a user is going through withdrawal. If the user continues without the drug, he can experience a range of physical effects. These include muscle and bone pain, diarrhea, and vomiting. Attempts to quit using heroin are often referred to as attempts to "kick the habit." This saying could be related to the fact that some people’s withdrawal symptoms include involuntary kicking.

There is no set time frame for experiencing heroin withdrawal. How heavily addicted the user was can be a major factor, but is not always a reliable indicator. Many users only experience withdrawal symptoms for about one week. Others can be burdened with physical symptoms for months.

People who want to stop using the drug may want to seek professional help. Quitting the habit can be very difficult, but, more importantly, it can be dangerous. If a person has been a heavy user and he is in poor health, heroin withdrawal symptoms can be fatal.

There are controlled substances available from medical professionals that can be of great assistance. In the US, clondine and buprenorphine are two substances that are sometimes dispensed to help minimize heroin withdrawal symptoms. Their effectiveness toward the overall goal of ending a drug habit is generally believed to be optimized when a person incorporates them as part of other treatment strategies.

Ad

Discuss this Article

donasmrs
Post 3

@literally45-- Yes, runny nose and eyes are heroin addiction withdrawal signs. They can occur in anyone with an addiction, regardless of how long they've been abusing the drug.

I supported my friend who used to be addict throughout withdrawal and witnessed everything he went through. The runny nose and eyes were the first symptoms he developed. Then he got diarrhea, went through periods of feeling hot and cold, finally the pains and cramps started.

I think the cramps were the worst for him because couldn't sleep because of the pain and felt terribly depressed too.

But he made it through. He had to take something to be able to sleep. Eating helped a lot and relieved some of his symptoms. It took him about a week to start feeling better again but he has been clean for three years.

literally45
Post 2

Are allergy like symptoms such as runny nose and watery eyes symptoms of heroin withdrawal? Do these symptoms mean that the person is extremely addicted?

bluedolphin
Post 1

Use of drugs, including heroin is said to be common among celebrities. I just read an article on an actress who is believed to be addicted to heroin. Apparently, she often goes through withdrawal symptoms while working and everyone is aware of it because she becomes irritated, impatient and aggressive at times.

The article also mentioned that she frequently takes breaks in her vanity van and returns calmer and in a better mood. People around her have apparently gotten used to it and know that when she's upset, she's just have side effects of withdrawal.

When I first read the article, I didn't believe it but I had no idea that heroin withdrawal effects can occur in just a few hours. So the story might be true.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email